South Dakota, 2023Winter Storm and Winter Weather in South Dakota, January 2 to 4, 2023
January 2 to 4, 2023 · NWS FSD · 24 events in 24 counties and zones
Periods of heavy snowfall buried much of southeast South Dakota on January 2-3. The first band of heavy snow developed on the morning of January 2, narrowing as it lifted north and locked in along a Pickstown to Dell Rapids line.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of heavy snowfall buried much of southeast South Dakota on January 2-3. The first band of heavy snow developed on the morning of January 2, narrowing as it lifted north and locked in along a Pickstown to Dell Rapids line. This band broadened with lesser rates through the night, but convective development resulted in a secondary period of heavier snowfall (with rates up to 2 to 3 inches per hour) within the deformation zone northwest of the upper level low across southeast South Dakota and southwest Minnesota during the early morning to midday hours on January 3. Areas that received both heavy bands saw two-day totals of 20 to 27 inches from Lake Andes to Alexandria to Dell Rapids. Several one and two day county snowfall records were established. Roads were closed or impassable during the height of the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 2, 5:20 AM CST, 40 minutes earlier.
Area forecast discussion, Jan 2, 5:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
520 AM CST Mon Jan 2 2023
.SHORT TERM...(Today through Tuesday)
Issued at 407 AM CST Mon Jan 2 2023
KEY MESSAGES:
1. No significant changes to the forecast. A major winter storm will
affect the region today into Tuesday, with significant impacts
expected in the form of heavy snow, moderate icing, and near
blizzard conditions possible by Tuesday.
2. Light snow and breezy conditions will persist into Wednesday,
resulting in patchy blowing snow.
3. Colder and mainly dry for the end of the week.
TODAY-TUESDAY: Still on track for a major winter storm to affect the
region over the next 36 hours. Current mesoanalysis indicates a
deepening surface low over southern CO very early this morning -
which will eventually approach our area by Tuesday morning, while an
upper level low centered over the Four Corners region remains poised
to swing into the Northern Plains by late tonight. Unfortunately,
even at this close time frame there remains slight model differences
with where the heaviest snow will occur for today through Tuesday.
American models/ensembles (GFS/NAM) continue to offer a more
northerly solution, while the deterministic ECMWF/Canadian and
ensembles continue with the slightly more southern solution. At the
same time, hi-res models have also generally trended slightly to the
south - at least earlier in the storm. Due to the fact that the
ECMWF/Canadian have been more consistent for the past several model
runs - elected to stay closer to these solutions for where the
heaviest snowfall will occur - from south central SD, through the
mid/lower James River Valley, into east central SD and southwestern
MN (which is similar to the previous forecasts). The lowest
confidence remains along the snow/ice transition zone, running
generally from Yankton to just south of Sioux Falls to Windom -
and even a small shift in the storm track will affect eventual
snow amounts in those areas as there could be more of a mix of
precipitation types - as opposed to mainly all snow.
The overall evolution of the storm has not changed significantly
with light snow developing this morning from south central SD into
east central SD as lift increases with an upper level jet streak
located from NE to MN, this in conjunction with increasing midlevel
frontogenesis over the area. With this frontal band lifting to the
north through the day, light snow will remain from south central SD
northeastward into areas generally north of Interstate 90 into the
afternoon with snowfall accumulations ranging from a few tenths over
southwestern MN to around two inches over south central SD.
By tonight, precipitation intensity begins to increase across the
entire area as the upper level low approaches from the south and
midlevel warm air advection overspreads the region out ahead of the
feature. This in conjunction with midlevel frontogenesis remaining
over the area - with negative EPV* over the front at times
- will result in increasing snowfall rates. HREF ensemble means
would suggest rates of 1 to 2 inches an hour, optimized late tonight
through Tuesday morning. In addition to the snowfall, increasing
winds late tonight and Tuesday will result in near blizzard
conditions as winds gust 35 to 40 mph at times. Unfortunately, it is
during this same time frame that a warm nose aloft will result in
freezing rain over a good portion of northwestern IA and surrounding
adjacent areas. Precipitation amounts over that area for tonight
into Tuesday morning will average just under an inch - resulting in
significant icing impacts. By Tuesday afternoon precipitation
intensity decreases as midlevel frontogenesis weakens with almost
all areas going to snow as colder air sweeps into the area on the
backside of the system. As for Snowfall totals through the entire
event, we are still looking at 10 to 18 inches in the heaviest
snowband in the aforementioned area, while ice amounts of a 0.25 to
0.50 inches will occur over northwestern IA and northeastern NE.
With a lack of any significant changes to the forecast, current
headlines remain valid.
.LONG TERM...(Tuesday night through Sunday)
Issued at 407 AM CST Mon Jan 2 2023
TUESDAY NIGHT-WEDNESDAY: The upper level low moves only very slowly
eastward during this time period, still sitting over IA by Wednesday
evening. Because of that, light snow may linger even into Wednesday,
though additional amounts will be light. With breezy northwest winds
persisting (though not as strong as Tuesday), areas of blowing snow
will continue. In addition, with cold air advection, highs will only
be in the teens and 20s on Wednesday - with wind chills in the
single digits.
THURSDAY-SUNDAY: The coldest air will occur on Thursday with highs
mainly in the teens. Temperatures will then moderate a bit for the
end of the week - although still at or below normal - as upper level
ridging builds eastward into the region. Precipitation chances
through the period look to be minimal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 512 AM CST Mon Jan 2 2023
Light snow will begin to overspread the area today with lowering
ceilings and reduced visibility in falling snow. By tonight,
snowfall will become more widespread, with freezing rain
developing across northwestern IA and adjacent areas, resulting in
significant icing. Light northeasterly winds this morning will
increase by this evening, gusting around 20 to 25 kts into
tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from noon today to 6 PM CST Tuesday for
SDZ062-065>070.
Ice Storm Warning from noon today to 6 PM CST Tuesday for SDZ071.
Winter Storm Warning until 6 PM CST Tuesday for SDZ038>040-050-
052>061-063-064.
MN...Winter Storm Warning from noon today to 6 PM CST Tuesday for
MNZ080-081-089-098.
Ice Storm Warning from noon today to 6 PM CST Tuesday for MNZ090.
Winter Storm Warning until 6 PM CST Tuesday for MNZ071-072-097.
IA...Winter Storm Warning from noon today to 6 PM CST Tuesday for
IAZ001.
Ice Storm Warning from noon today to 6 PM CST Tuesday for IAZ002-
003-012>014-020>022-031-032.
NE...Ice Storm Warning from noon today to 6 PM CST Tuesday for NEZ013-
014.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JMHazardous weather outlook, Jan 2, 5:45 AM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
545 AM CST Mon Jan 2 2023
IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-031145-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dixon-Dakota-Union-
545 AM CST Mon Jan 2 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...Today and tonight.
Freezing rain, possibly mixed in with sleet or snow, will begin to
spread out over the region this afternoon, with freezing rain
expected to continue into tonight. The greatest potential for icing
is expected tonight into Tuesday morning where a quarter to half inch
of ice is expected. Travel will be difficult to near impossible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Chances for ice diminish on Tuesday as precipitation types switch
over to snow, with 1 to 3 inches of snow expected through Tuesday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-097-SDZ038>040-050-052>061-063-064-031145-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-
545 AM CST Mon Jan 2 2023
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...Today and tonight.
Light snow will begin to spread out over the region today, with the
heaviest snowfall expected tonight into Tuesday morning where 6 to
10 inches of snow is expected. This is also when wind speeds will be
increasing leading to potential for near-blizzard to blizzard
conditions. Travel will be difficult to near-impossible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional snow of 2 to 5 inches is expected for Tuesday, with storm
total snowfall over a foot to one and a half feet expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-MNZ080-081-089-098-SDZ062-065>070-031145-
Lyon-Murray-Cottonwood-Nobles-Rock-Minnehaha-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Clay-
545 AM CST Mon Jan 2 2023
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and southeast South Dakota.
.DAY ONE...Today and tonight.
Light snow will begin to spread out over the region this afternoon,
with potential for light icing to occur as well from freezing rain.
The heaviest snowfall will be tonight into Tuesday morning where 3
to 6 inches of snow is expected, with light icing also possible
during this time. Furthermore, this is also when wind speeds will be
increasing leading to potential for near-blizzard to blizzard
conditions. Travel will be difficult to near-impossible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional snow ranging from 2 to 4 inches on Tuesday is also
expected, with storm total snowfall ranging from 6 inches to a foot.
Continue to monitor your local forecast and be prepared for
impacts early this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Gregory
- When
- January 2, 6:00 AM CST to January 3, 1:00 PM CST
- Where
- Gregory forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 21.0 inches 4 miles south-southwest of Pickstown, 20.0 inches 9 miles south of Dallas, and 17.0 inches at Gregory and 4 miles southwest of Burke.
Winter Storm, Charles Mix
- When
- January 2, 7:00 AM CST to January 3, 3:00 PM CST
- Where
- Charles Mix forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 27.0 inches 2 miles north of Lake Andes, 22.5 inches at Wagner, 20.0 inches at Platte, and 19.0 inches 2 miles northeast of Academy.
Winter Storm, Brule
- When
- January 2, 8:00 AM CST to January 3, 11:00 AM CST
- Where
- Brule forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 7.2 inches 5 miles south of Chamberlain.
Winter Storm, Davison
- When
- January 2, 9:00 AM CST to January 3, 9:00 PM CST
- Where
- Davison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 25.5 inches at Ethan and 23.0 inches at Mitchell.
Winter Storm, Aurora
- When
- January 2, 9:00 AM CST to January 3, 5:00 PM CST
- Where
- Aurora forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.718, -98.561 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 18.0 inches at Plankinton and 4 miles southwest of Stickney, and 14.2 inches at White Lake.
Winter Storm, Douglas
- When
- January 2, 9:00 AM CST to January 3, 5:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.387, -98.366 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 26.5 inches 2 miles south of Armour and 25.2 inches 10 miles west of Dimock.
Winter Storm, Hanson
- When
- January 2, 10:00 AM CST to January 3, 11:00 PM CST
- Where
- Hanson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -97.787 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 27.0 inches at Fulton and 24.0 inches at Alexandria.
Winter Storm, Minnehaha
- When
- January 2, 12:00 PM CST to January 4, 1:00 AM CST
- Where
- Minnehaha forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.674, -96.791 (the zone’s center; the record gives no point)
A historic snowfall pummeled the area with two distinct periods of heavy snowfall, which totaled as much as 18 to 27 inches in the northern portion of the county, including 26.5 inches 4 miles west-northwest of Dell Rapids, 25.5 inches at Humboldt, and 23.3 inches 4 miles north-northwest of Renner. Snow fell at a rate of 2 to 3 inches per hour at times during the afternoon of January 2 and the morning of January 3. Schools and government offices were closed, and the Sioux Falls Airport ceased operations for almost 24 hours. Over 190 vehicles were stranded on Sioux Falls city streets, along with 27 non-injury accidents and 3 indirect injury accidents.
Winter Storm, McCook
- When
- January 2, 12:00 PM CST to January 4, 12:00 AM CST
- Where
- McCook forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -97.368 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 23.2 inches 5 miles northeast of Salem, 23.0 inches at Bridgewater, and 20.0 inches at Montrose.
Winter Storm, Miner
- When
- January 2, 12:00 PM CST to January 3, 11:00 PM CST
- Where
- Miner forecast zone
- Reported by
- Social Media
- Coordinates
- 44.022, -97.610 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 14.0 inches at Canova.
Winter Storm, Hutchinson
- When
- January 2, 12:00 PM CST to January 3, 8:00 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 26.0 inches at Parkston, 25.5 inches 5 miles east-northeast of Tripp, and 15.5 inches at Menno.
Winter Storm, Bon Homme
- When
- January 2, 12:00 PM CST to January 3, 7:00 PM CST
- Where
- Bon Homme forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.988, -97.885 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 12.8 inches at Tyndall and 8.0 inches 8 miles west-northwest of Springfield.
Winter Storm, Moody
- When
- January 2, 1:00 PM CST to January 4, 12:00 AM CST
- Where
- Moody forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -96.671 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 12.2 inches at Flandreau.
Winter Storm, Lake
- When
- January 2, 1:00 PM CST to January 3, 11:00 PM CST
- Where
- Lake forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -97.129 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 16.0 inches 4 miles west-southwest of Wentworth, 14.0 inches 2 miles south of Winfred, and 10.0 inches at Madison.
Winter Storm, Turner
- When
- January 2, 1:00 PM CST to January 3, 10:00 PM CST
- Where
- Turner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.311, -97.149 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 17.2 inches at Marion, 15.5 inches 4 miles south-southwest of Parker, and 14.1 inches at Hurley.
Winter Storm, Sanborn
- When
- January 2, 2:00 PM CST to January 3, 9:00 PM CST
- Where
- Sanborn forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -98.091 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 12.0 inches 4 miles north-northeast of Forestburg and 10.7 inches near Woonsocket.
Winter Storm, Yankton
- When
- January 2, 3:00 PM CST to January 3, 7:00 PM CST
- Where
- Yankton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.009, -97.395 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 12.5 inches at Yankton.
Winter Storm, Lincoln
- When
- January 2, 3:00 PM CST to January 4, 12:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.279, -96.722 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 17.0 inches at Canton, 16.5 inches 1 mile south of Tea, and 9.0 inches at Beresford.
Winter Storm, Clay
- When
- January 2, 3:00 PM CST to January 3, 10:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.915, -96.976 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 9.5 inches 6 miles south-southeast of Centerville.
Winter Storm, Union
- When
- January 2, 3:00 PM CST to January 3, 10:00 PM CST
- Where
- Union forecast zone
- Reported by
- Social Media
- Coordinates
- 42.833, -96.656 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 9.0 inches at Beresford.
Winter Storm, Brookings
- When
- January 3, 9:00 AM CST to 11:00 PM CST
- Where
- Brookings forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.370, -96.790 (the zone’s center; the record gives no point)
Heavy snowfall occurred with a two-day total of 9.0 inches 3 miles north of Volga, 8.0 inches at Aurora, Brookings, and 2 miles south-southeast of Astoria, and 7.0 inches near White.
Winter Weather, Jerauld
- When
- January 3, 9:00 AM CST to 3:00 PM CST
- Where
- Jerauld forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.066, -98.630 (the zone’s center; the record gives no point)
Snowfall totaled 4.0 inches at COOP site WSPS2 at Wessington Springs.
Winter Storm, Kingsbury
- When
- January 3, 10:00 AM CST to 10:00 PM CST
- Where
- Kingsbury forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.370, -97.491 (the zone’s center; the record gives no point)
Heavy snow occurred with a two-day total of 10.5 inches at De Smet and 6.0 inches at Iroquois.
Winter Weather, Beadle
- When
- January 3, 11:00 AM CST to 5:30 PM CST
- Where
- Beadle forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.415, -98.278 (the zone’s center; the record gives no point)
Snowfall totaled 4.3 inches at Huron and 3.5 inches 2 miles southeast of Wessington.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, January 2 to 3, 20233 injured · $1.1 million · EF2 · 32 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 2023$967,000 · EF2 · 15 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 20232 injured · $5.0 million · EF1 · 24 events
- Flooding and Coastal Flood in California, January 2 to 7, 20233 injured · $218,000 · 82 kt wind · 76 events
- Tornadoes and Hail in Oklahoma, January 2, 2023$250,000 · EF1 · 12 events
- Tornadoes and Hail in Louisiana, January 2 to 3, 2023$260,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Mississippi, January 2 to 3, 2023$190,000 · EF1 · 11 events
- Tornado and Flash Flooding in Kentucky, January 2 to 6, 2023$128,000 · EF0 · 13 events
- Tornado and Flash Flooding in Arkansas, January 2 to 3, 2023$25,000 · EF1 · 7 events
- Tornado and Flash Flooding in Tennessee, January 2 to 3, 2023$50,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Arkansas, January 2 to 3, 2023$40,000 · 5 events
- Winter Storm in Nebraska, January 2 to 3, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1077382, 1077385, 1077372, 1077365, 1077369, 1077386, 1077350, 1077249, 1077259, 1077346, 1077404, 1077408, 1077250, 1077255, 1077410, 1077348, 1077409, 1077411, 1077412, 1077415, 1077252, 1077414, 1077253, 1077413.